Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 52, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 4:37 AM CST for Galveston County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2004, 4:37 AM CST (10:37 UTC)
- Expired
- Nov 17, 2004, 5:15 AM CST
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Galveston County, TX
The radar
The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WFUS54 KHGX 171037
TORHGX
TXC167-171115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CST WED NOV 17 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
GALVESTON COUNTY IN SOUTHEAST TEXAS
* UNTIL 515 AM CST
* AT 432 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO
WAS LOCATED NEAR TIKI ISLAND...MOVING NORTHWEST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BAYOU VISTA...
HITCHCOCK...
LA MARQUE...
SANTA FE...
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2936 9484 2935 9484 2937 9488 2932 9489
2929 9481 2919 9498 2929 9488 2925 9503
2946 9519 2956 9520 2956 9520 2951 9517
2950 9512 2956 9499
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 3:15 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 17, 3:15 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 315 AM CST WED NOV 17 2004 .DISCUSSION... POSITIVE TILTED UPPER TROUGH REALLY BEGINNING TO IMPACT SE TX EARLY THIS MORNING. THE MAIN FORECAST PROBLEM OF THE DAY IS THE FLOOD AND SEVERE WEATHER POTENTIAL. AS OF NOW...THE FLOOD POTENTIAL LOOKS TO BE A MODERATE RISK WHILE THE SEVERE IS A SLIGHT RISK. TACKLING THE SEVERE THREAT FIRST...THE RUC AND ETA12 BOTH SHOWED SURFACE AND 0 TO 3 KM HELICITY VALUES OF 140 OR BETTER THROUGH THE EARLY AFTERNOON. THE AREA MOST LIKELY LOOKS TO BE THE NORTHWESTERN HALF OF THE FORECAST AREA. THE MODELS HINT AT THE SURFACE TRIPLE POINT MOVING OVER THESE LOCATIONS (ALTHOUGH THE WARM FRONT LOOKS TO BE VERY DIFFUSE). WILL MENTION THE THREAT OF SEVERE IN ZONES AND GRIDS. FOR THE FLOOD THREAT...PW/S WILL BE AT OR OVER 1.7 INCHES WITH VERY GOOD ISENTROPIC LIFT AHEAD OF THE MAIN AREA OF CONVECTION. AM EXPECTING SOME TRAINING EFFECTS TO OCCUR AS THE UPPER TROUGH MOVES CLOSER THROUGHOUT THE DAY. A LOCAL FLASH FLOOD POTENTIAL TREE INDICATES A GOOD POTENTIAL FOR FLASH FLOODING. RAINFALL OVER THE SOUTHWESTERN COUNTIES HAVE ALREADY TOPPED 4 INCHES IN SOME AREAS OF WHARTON...MATAGORDA...AND JACKSON COUNTIES. GIVEN THE HIGH PW/S...THE STRONG WARM AIR ADVECTION AND PVA...AND UPPER DIVERGENCE...TOTAL WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES LOOK POSSIBLE WITH ISOLATED LOCATIONS RECEIVING UPWARDS OF 8 INCHES. THE FORECAST BEYOND THURSDAY LOOKS TO BE ON TRACK AND WILL NOT EXPEND TOO MUCH ENERGY BEYOND THURSDAY GIVEN THE CURRENT SITUATION. AFTER A BRIEF BREAK LATE THURSDAY INTO FRIDAY...ANOTHER SHORTWAVE TROUGH ALOFT AFFECTS SE TX OVER THE WEEKEND AS THE SUBTROPICAL JET REMAINS OVERHEAD. PL-40 && .HGX WATCHES/WARNINGS/ADVISORIES... FFA ALL OF SE TX THROUGH 06Z. SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. SCEC GALVESTON AND MATAGORDA BAYS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10 HOUSTON (IAH) 74 64 76 60 76 / 100 60 40 10 10 GALVESTON (GLS) 75 67 76 65 76 / 100 80 40 10 10 &&
Hazardous weather outlook, Nov 16, 9:25 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 925 PM CST TUE NOV 16 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-171300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 925 PM CST TUE NOV 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...A FLOOD WATCH IS IN EFFECT FOR THE WESTERN 1/3 OF SOUTHEAST TEXAS THROUGH 6 PM CST WEDNESDAY... .DAY ONE...TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS FROM THE WEST LATE TONIGHT AND TOMORROW. AHEAD OF THIS STORM SYSTEM...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF SOUTH CENTRAL TEXAS AND INTO WESTERN PORTIONS OF THE AREA LATE TONIGHT AND EARLY WEDNESDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE BEGINNING LATE TONIGHT AND CONTINUE THROUGH WEDNESDAY ALONG AND WEST OF A BAY CITY TO BELLVILLE TO COLLEGE STATION LINE. THE WIND PROFILE AND INSTABILITY PRESENT OVER THE SOUTHWEST AND WESTERN PORTIONS OF SOUTHEAST ARE SUFFICIENT FOR THE FORMATION OF ISOLATED TORNADOES. THIS THREAT IS EXPECTED TO BEGIN LATE TONIGHT. TIDE LEVELS ARE EXPECTED TO REMAIN HIGH TONIGHT...AND SOME MINOR COASTAL FLOODING IS POSSIBLE ESPECIALLY ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA. .DAY TWO...WEDNESDAY AND WEDNESDAY NIGHT... SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE WESTERN PORTIONS OF THE AREA WILL OVERSPREAD CENTRAL AND EASTERN PORTIONS SOUTHEAST TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES ACROSS CENTRAL AND EASTERN AREAS. WESTERN AREAS COULD SEE WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES WITH ISOLATED 5 TO 7 INCH TOTALS BY THE END OF WEDNESDAY. ALONG WITH HEAVY RAINFALL...ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. THE MAIN THREAT WILL BE ISOLATED TORNADOES. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT AND TOMORROW.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:55 PM CST | Special Marine Warning | HGX | 95 min | |
| Nov 16, 9:17 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 16, 11:25 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 17, 3:50 AM CST | Tornado Warning | HGX | Brazoria | 40 min |
| Nov 17, 5:45 AM CST | Special Marine Warning | HGX | 30 min | |
| Nov 17, 9:41 AM CST | Tornado Warning | HGX | Chambers, Harris | 34 min |
| Nov 17, 10:13 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 32 min |
| Nov 17, 12:59 PM CST | Special Marine Warning | HGX | 31 min | |
| Nov 17, 1:31 PM CST | Tornado Warning | HGX | Liberty | 29 min |
| Nov 17, 3:04 PM CST | Severe Thunderstorm Warning | HGX | Harris | 26 min |
| Nov 17, 3:31 PM CST | Tornado Warning | HGX | Montgomery | 29 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.